Do Thiazide Diuretics Cause Diabetes? If So, Is It of Clinical Significance?

Moderator:

Discussants:

  • Summary:

    Dr. Barry Carter from the University of Iowa moderated the topic "Do Thiazide Diuretics Cause Diabetes? If So, Is It of Clinical Significance?" with Drs. Jan Basile from the Medical University of South Carolina and the Ralph H. Johnson VA Medical Center, William Cushman from the University of Tennessee College of Medicine and the Memphis VA Medical Center, and Domenic Sica from the Virginia Commonwealth University participating.

    The discussion focused primarily on:
    (1) the potential for new onset diabetes following initiation of thiazide diuretics,
    (2) the relationship of other drugs used in the treatment of hypertension,
    (3) review of clinical trial data,
    (4) review clinical practice guidelines,
    (5) the risks associated with thiazide diuretics, including hypokalemia,
    (6) dosing strategies to mitigate risks in this class of drugs,
    (7) thiazide treatment in combination with other therapeutic options,
    (8) strategies for reducing the need for additional antihypertensive agents,
    (9) promoting lifestyle modifications that can overcome adverse metabolic effects of the thiazide diuretics.
    (Med Roundtable Cardiovasc Ed. 2010;1(3):152-159) ©2010 FoxP2 Media, LLC

You are not authorized to access this content.

You are not authorized to access this content.
You are not authorized to access this content.
Please subscribe to use our print features or to download PDF files.